Kansas, 2005

Hail in Kansas, September 12, 2005

September 12, 2005 · NWS GID · 4 events in 3 counties and zones

Isolated thunderstorms produced some hail and even a funnel cloud over north central Kansas. No hail damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated thunderstorms produced some hail and even a funnel cloud over north central Kansas. No hail damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 12, 12:23 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 12, 12:23 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
123 PM CDT MON SEP 12 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY MORNING. MAIN CONCERN REVOLVES
AROUND SEVERE WEATHER POTENTIAL TONIGHT WITH SECONDARY QUESTION
ABOUT CONVECTION POTENTIAL TOMORROW NIGHT ACROSS THE SOUTH.

LATE MORNING ANALYSIS SHOWED POTENT UPR TROF MOVING INTO WESTERN
WYOMING...WITH JET STREAK IN EXCESS OF 75KTS NOTED FROM BOTH 12Z
SOUNDINGS AND WV IMAGERY NOSING INTO EASTERN COLORADO.  WEAK FRONTAL
BOUNDARY ALSO NOTED MIXING NORTH INTO NORTHERN NEBRASKA BY 17Z...WITH
CLOUD FIELD RAPIDLY ERODING FROM EAST TO WEST OVER THE CWA. COLD
FRONT REMAINED WELL WEST OF THE AREA...APPROACHING KTIF AT 18Z. AS
LARGE SCALE ASCENT INCREASES THROUGH THE EVENING AHEAD OF APPROACHING
UPR TROF AND SFC COLD FRONT...EXPECT TO SEE SCATTERED CONVECTION FIRE
OVER THE NORTHERN CWA...AND HAVE KEPT HIGHEST POPS INTACT FROM
PREVIOUS FCST ACROSS THIS AREA. WITH INCREASING DEEP SHEAR IN EXCESS
OF 35KTS...RATHER STEEP MID-LEVEL LAPSE RATES AND INCREASING
INSTABILITY...ANY STORMS WHICH FIRE SHOULD TURN SEVERE FAIRLY
QUICKLY. HOWEVER...THE QUESTION REMAINS JUST WHERE CONVECTION WILL
INITIALLY FIRE. GIVEN NORTHERN EXTENT OF SFC BOUNDARY THIS AFTN AND
STRONG CAPPING TEMPS OF 12C+ AT H7 OVER MUCH OF THE CWA...IT IS
POSSIBLE THAT CONVECTION MAY FIRE OUTSIDE THE CWA...AND THEN
GRADUALLY WORK ITS WAY SOUTH INTO THE NIGHTTIME HOURS. COULD ALSO SEE
ISOLD CONVECTION FIRE ALONG SURGING DRYLINE INTO WESTERN KANSAS AS
EVIDENCED BY POCKET OF INCREASED RH AT H7 IN 12Z MODEL PLOTS...
WORKING EAST INTO KANSAS COUNTIES THIS EVENING. GIVEN PLENTY OF
UNCERTAINTIES...HAVE KEPT SMALL POPS ACROSS MUCH OF THE AREA
TONIGHT...ALTHOUGH THESE CERTAINLY MAY NEED TO BE ADJUSTED TO BETTER
FIT FUTURE DEVELOPMENTS.

COLD FRONT WILL MAKE ITS WAY THROUGH THE CWA BY TOMORROW MORNING
AS UPR TROF MOVES ACROSS THE AREA...WITH SFC RIDGE AXIS BUILDING
THROUGH THE CENTRAL PLAINS. WITH LINGERING MOISTURE AROUND...COULD
SEE SOME LOWER CLOUDS DEVELOP TOWARD MORNING IN FRONTAL INVERSION...
SIMILAR TO WHAT OCCURRED OVER NORTHERN NEBRASKA THIS MORNING.
OTHERWISE...COOLER AND MUCH DRIER AIR STILL LOOKS ON TARGET TO ARRIVE
BY TOMORROW AFTN. GIVEN MUCH LOWERED CONVECTIVE TEMPS IN THE LOW/MID
70S...EXPECT TO SEE STRATOCU FIELD FILL IN...WHICH SHOULD HOLD AFTN
TEMPS IN THE 70S FOR MOST AREAS. SFC HIGH CONTINUES TO BUILD ACROSS
THE AREA TOMORROW NIGHT...WITH DEEP EASTERLY FLOW DEVELOPING INTO THE
HIGH PLAINS. AS SUCH...COULD SEE CONVECTION FIRE OVER WESTERN KANSAS
PUSHING EAST INTO NORTH CENTRAL KANSAS. CHANCES LOOK PRETTY SMALL AT
THIS POINT...HOWEVER DECIDED TO ADD SMALL POPS FOR THIS AREA TO
ACCOUNT FOR POTENTIAL. OTHERWISE...WITH RIDGE AXIS OVERHEAD...
NORTHERN AREAS SHOULD SEE TEMPS FALL WELL INTO THE 40S...WITH 50S
ELSEWHERE. RETURN FLOW BEGINS TO SET UP LATE WEDNESDAY AS HIGH
PRESSURE MOVES WELL EAST OF THE AREA...HOWEVER WITH STALLED FRONTAL
BOUNDARY OVER THE SOUTHERN PLAINS...MOISTURE RETURN LOOKS MEAGER AT
BEST AND HAVE DECIDED TO HOLD OFF ON ANY PRECIP MENTION AT THIS
TIME.

.LONG TERM...12Z THURSDAY THROUGH MONDAY...MAIN FORECAST PROBLEM
SURROUNDS RAIN CHANCES FRIDAY NIGHT INTO SATURDAY.  THE GFS
CONTINUES TO ADVERTISE A WAVE MOVING ACROSS THE CENTRAL PLAINS
FRIDAY NIGHT INTO SATURDAY.  THE 00Z ECMWF ALSO BRINGS THIS FEATURE
ACROSS...BUT IT IS MUCH WEAKER IN ITS DEPICTION.  HAVE DECIDED TO
ADD A SMALL CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY WHEN
THE MODELS AGREE THE WAVE WILL BE MOVING THRU.

THE REMAINDER OF THE FORECAST SHOULD BE MAINLY DRY AS AN UPPER LEVEL
RIDGE BUILDS INTO THE REGION DURING THE WEEKEND.  SHORTWAVES WILL
TOP THE RIDGE AT TIMES...AND THESE WILL HAVE TO BE WATCHED...BUT THE
MAIN ENERGY SHOULD PASS NORTH OF THE FORECAST AREA.  TEMPERATURES
SHOULD ALSO GRADUALLY WARM BACK INTO THE 80S AS THE RIDGE BUILDS
INTO THE REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE
KS...NONE

&&

LAWRENCE/KING
Hazardous weather outlook, Sep 12, 5:14 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT MON SEP 12 2005

NEZ060-072-073-082-083-131200-
DAWSON-FURNAS-GOSPER-HARLAN-PHELPS-
614 PM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND OVERNIGHT
AS A FRONT MOVES INTO THE REGION. WHILE STRONGER THUNDERSTORMS MAY
PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS...THE PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO
EARLY SATURDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-131200-
ADAMS-BUFFALO-CLAY-FILLMORE-FRANKLIN-GREELEY-HALL-HAMILTON-HOWARD-
JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-NUCKOLLS-OSBORNE-PHILLIPS-POLK-
ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER-YORK-
614 PM CDT MON SEP 12 2005

...SEVERE THUNDERSTORM WATCH UNTIL 1 AM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING OVER
MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE MAIN
AREA FOR THUNDERSTORMS WILL BE ALONG AND JUST WEST OF THE HIGHWAY
281 CORRIDOR. LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND GUSTS
TO 60 MPH ARE POSSIBLE WITH SEVERE THUNDERSTORMS THIS EVENING. AN
ISOLATED TORNADO IS POSSIBLE EARLY THIS EVENING. MORE THUNDERSTORMS
ARE POSSIBLE OVERNIGHT...BUT ARE EXPECTED TO BE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO
EARLY SATURDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NOAA/NWS/MORITZ

In the hours before

Special weather statement, Sep 12, 4:54 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT MON SEP 12 2005

KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-130600-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-
SMITH KS-ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-
FRANKLIN NE-GREELEY NE-HALL NE-HAMILTON NE-HOWARD NE-
KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-POLK NE-
SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
779 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTH CENTRAL KANSAS

JEWELL                MITCHELL              OSBORNE
PHILLIPS              ROOKS                 SMITH

IN NEBRASKA THIS WATCH INCLUDES 19 COUNTIES

IN CENTRAL NEBRASKA

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN EAST CENTRAL NEBRASKA

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA

ADAMS                 BUFFALO               CLAY
FILLMORE              FRANKLIN              HALL
HAMILTON              KEARNEY               NUCKOLLS
THAYER                WEBSTER

THIS INCLUDES THE CITIES OF...AURORA...BELOIT...BLADEN...
BLUE HILL...BURR OAK...CAMPBELL...CENTRAL CITY...CLAY CENTER...
DESHLER...DOWNS...EDGAR...EXETER...FAIRFIELD...FAIRMONT...
FRANKLIN...FULLERTON...GENEVA...GENOA...GRAND ISLAND...HARVARD...
HASTINGS...HEBRON...HILDRETH...JEWELL...KEARNEY...KENSINGTON...
LITCHFIELD...LOUP CITY...MANKATO...MINDEN...NELSON...ORD...
OSBORNE...OSCEOLA...PHILLIPSBURG...PLAINVILLE...POLK...
RED CLOUD...SCOTIA...SHELBY...SMITH CENTER...SPALDING...
ST. PAUL...STOCKTON...STROMSBURG...SUPERIOR...SUTTON...
WOLBACH AND YORK.

21376

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Rooks

When
September 12, 5:51 PM CST
Where
Rooks County, Zurich
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.233, -99.433

Funnel Cloud, Phillips

When
September 12, 5:56 PM CST
Where
Phillips County, 1 mi SW of Phillipsburg
Reported by
NEWSPAPER
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Hail, Osborne

When
September 12, 6:20 PM CST
Where
Osborne County, Natoma
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.183, -99.017

Hail, Phillips

When
September 12, 8:00 PM CST
Where
Phillips County, 8 mi SE of Logan
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -99.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471680, 5471681, 5471682, 5471683.